MAUDE Adverse Event Report: WILLIAM COOK EUROPE ZENITH ALPHA¿ THORACIC ENDOVASCULAR GRAFT PROXIMAL COMPONENTS; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

WILLIAM COOK EUROPE ZENITH ALPHA¿ THORACIC ENDOVASCULAR GRAFT PROXIMAL COMPONENTS; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G35335
Medical Device Problem Codes Off-Label Use (1494); Malposition of Device (2616); Device Dislodged or Dislocated (2923)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/12/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Manufacturer ref# (b)(4).Pma/510(k): p140016.Investigation is still in progress.
 
Event or Problem Description
Description of event according to initial reporter: patient presented with a type b dissection and provided diameters, size, etc.After the physician further reviewed the films, a type a dissection was observed.The physician decided to treat ascending repair with a frozen elephant trunk anagrade.Sizes were discussed and the physician needed a 26 or 28, but these are not made by cook (for this particular device).The dm called back and stated he had a 26x105; however in a alpha graft.This graft was used.Ivus was available.No imaging available while performing the open procedure.When the physician prepares to deliver the graft, - the dm noted to the physician that he did not have visibility of the graft.Thus, the dm told the physician to measure to determine where the end of the graft is precisely located.The graft was measured to realize the end of the graft.At this point the device was delivered and most likely too far.The physician went to un-sheath and there was a lot of tension built up.As the physician is unsheathing, he is actually pushing the graft further down the aorta.When the physician is un-sheathing the graft, the physician notes he can not see the end of the graft.The dm stated he will not be able to pull the graft back due to the nature of the dissection.The physician states he will just have to deploy the graft in its current position.After deploying the graft, it deploys fine.The physician sows up.Ivus is used to see the where the graft 's location is.Ivus indicates the visceral vessels were covered.The physician calls a vascular surgeon to come to the case and they performed an exploratory procedure in the aorta to locate the graft.They determined the graft must be explanted.An incision was made in the abdominal aorta and they were able to remove the graft and close-up the incision.The graft was explanted and the physician's finished the arch repair.Patient outcome: the patient is recovering okay at this point.
 
Additional Manufacturer Narrative
Manufacturer ref# (b)(4).Summary of investigational findings: a female patient, of unknown age, who presented with a type a dissection underwent an ascending repair with a fet (frozen elephant trunk) antegrade (supposedly antegrade).A zta-p-26-105-w (complaint device) were implanted.Ivus (intravascular ultrasound) was available, but no imaging was available while performing the open procedure.It was reported that when the physician prepares to deliver the graft, the dm (district manager) had no visibility of the graft and therefore the dm told the physician to make measurement to determine where the end of the graft was precisely located.The graft was then delivered but it was most likely too far.While unsheathing a lot of tension was built up and the physician pushed the graft further down the aorta (unclear if any relation to the experienced tension) and noted he could not see the graft.The dm (district manager) stated that he will not be able to pull the graft back due to the nature of the dissection and the physician therefore deployed the graft in its current position and the deployment was successful.After the procedure ivus (intravascular ultrasound) indicated the visceral vessels were covered and the physician and a vascular surgeon determined the graft needed to be explanted.An incision was made in the abdominal aorta, and they were able to remove the graft and close-up the incision and the physicians finished the arch repair.No product was returned an no imaging was provided.A clinical assessment was made.Review of the device history record gave no indication of the device being produced out of specification.Per the instructions for use: the zenith alpha thoracic endovascular graft is indicated for aneurysms or ulcers of the descending thoracic aorta, also the safety and effectiveness of the device have not been evaluated for usage for dissections.Furthermore appropriate procedural imaging is required to successfully position the device to ensure accurate apposition to the aortic wall.Per the clinical assessment made by a medical adviser: "it seems there was limited visualization of the graft position which could potentially have contributed.The complaint is considered off-label.The zta is not indicated to treat dissection.Further, the zta is indicated for iliac/femoral access and not antegrade deployment." based on the provided information it has not been possible to establish the cause of the reported event.However, the alpha thoracic graft landed in the ascending aorta, with is outside intended use.Furthermore inadequate procedural imaging could possibly have contribute to the device being placed too far down the aorta.Cook medical will continue to monitor for similar events.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
ZENITH ALPHA¿ THORACIC ENDOVASCULAR GRAFT PROXIMAL COMPONENTS
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
WILLIAM COOK EUROPE
sandet 6
bjaeverskov 4632
DA  4632
Manufacturer (Section G)
WILLIAM COOK EUROPE
sandet 6, dk-4632
bjaeverskov
Manufacturer Contact
lissi walmann
sandet 6, dk-4632
bjaeverskov 
MDR Report Key13042702
Report Number3002808486-2021-02048
Device Sequence Number5409896
Product Code MIH
UDI-Device Identifier10827002353357
UDI-Public(01)10827002353357(17)240217(10)E4073742
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Study,Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/20/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/17/2024
Device Model NumberG35335
Device Catalogue NumberZTA-P-26-105-W
Device Lot NumberE4073742
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 12/12/2021
Supplement Date Received by Manufacturer05/18/2022
Initial Report FDA Received Date12/20/2021
Supplement Report FDA Received Date05/20/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/17/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening; Required Intervention;
Patient SexFemale